Michigan, 2012Hail in Michigan, March 12, 2012
March 12, 2012 · NWS GRR · 2 events in 2 counties and zones
Numerous thunderstorms developed during the late afternoon and evening hours of March 12th but stayed below severe levels. However a couple of strong thunderstorms produced hail up to three quarters inch in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed during the late afternoon and evening hours of March 12th but stayed below severe levels. However a couple of strong thunderstorms produced hail up to three quarters inch in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 12, 3:00 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 12, 3:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT MON MAR 12 2012
.SYNOPSIS...
ISSUED AT 400 PM EDT MON MAR 12 2012
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS THIS EVENING. HIGH PRESSURE WILL BRING FAIR WEATHER
WITH UNSEASONABLY MILD CONDITIONS TUESDAY AND WEDNESDAY. IN FACT
UNSEASONABLY WARM WEATHER WILL CONTINUE THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. THERE IS A CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH SATURDAY. HOWEVER MOST OF
THE TIME DRY CONDITIONS SHOULD PREVAIL.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 400 PM EDT MON MAR 12 2012
PRIMARY FORECAST CONCERNS DEAL WITH CONVECTIVE POTENTIAL LATE THIS
AFTERNOON AND EVENING.
AT 1945Z KGRR RADAR TRENDS SHOW A BAND OF RAIN AND EMBEDDED STORMS
FROM NEAR KRQB TO THE NORTH. NO SEVERE WX WITH THIS LINE BUT
THERE WERE SEVERAL REPORTS OF PEA SIZED HAIL NEAR KMKG EARLIER THIS
AFTN WITH THAT LINE OF SHOWERS AND EMBEDDED STORMS.
THE SEVERE WEATHER THREAT FROM LATE AFTN TO MID EVE REMAINS LARGELY
CONTINGENT ON HOW MUCH THE ATMOSPHERE DESTABILIZES THE NEXT 3 HRS.
TEMPS HAVE MODERATED INTO THE LOW TO MID 60S NEAR TO SOUTH OF I-96
BUT THERE IS VERY LITTLE IF ANY SFC BASED INSTABILITY. THIS REMAINS
THE MOST SIGNIFICANT MITIGATING FACTOR TO SVR WX POTENTIAL... WITH
EXTENSIVE CLOUD COVER STILL NOTED ACROSS MUCH OF OUR AREA AND OFF
THE WSW ACROSS SOUTHERN LAKE MI AND NORTHERN IL.
HOWEVER WE WILL BE MONITORING NORTHERN IL/NORTHERN IN CLOSELY FOR
POTENTIALLY STRONG TO SEVERE CONVECTIVE DEVELOPMENT TO TRY TO
DEVELOP LATE THIS AFTN OR EARLY EVE IN AN AREA OF RELATIVELY GREATER
INSTABILITY WHICH WOULD RACE NE. ANY ACTIVITY THAT DEVELOPS OVER NW
INDIANA AND MOVES NE WOULD NOT ENCOUNTER COLD LAKE MI WATERS EITHER.
SO THE BEST CHANCE FOR A FEW STRONG TO POTENTIALLY SEVERE STORMS
THIS EVE SEEMS LIKE IT WOULD BE OVER SSE TO SE FCST AREA (OUTSIDE OF
ISOLATED STRONG TO POTENTIALLY SEVERE CELLS NE OF KRQB LATE THIS
AFTN WHICH HAVE BEGUN TO RAMP UP). BULK SHEAR PROFILES AND COLDER
AIR COMING IN ALOFT REMAIN VERY FAVORABLE FOR POTENTIALLY SEVERE
CONVECTIVE DEVELOPMENT TO OCCUR FROM LATE THIS AFTN THRU 01Z. SO WE
WILL CONTINUE TO MONITOR RGNL VIS/RADAR AND MESOANALYSIS TRENDS
CLOSELY LATE AFTN/EVE.
&&
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 PM EDT MON MAR 12 2012
THE MAIN ISSUES TO ADDRESS IN THE LONG TERM FORECAST ARE THE CHANCES
FOR RAIN BEGINNING WEDNESDAY NIGHT AND ALSO THE DEGREE OF WARMTH
THAT IS MOVING INTO THE AREA.
IN TERMS OF WX AND POPS...THE GOING FORECAST FOR WEDNESDAY/WEDNESDAY
NIGHT LOOKS GOOD. NOT EXPECTING ANY PRECIPITATION DURING THE DAY
WITH PARTLY TO MOSTLY SUNNY SKIES BASED ON NAM RH LAYER ANALYSIS.
ALTHOUGH TRADITIONAL UPPER LEVEL SUPPORT (IN TERMS OF ULJ/SHORTWAVE
ENERGY/ETC) FOR SHOWERS/TSTRMS IS NOT EXPECTED TO BE PRESENT BY
WEDNESDAY...NOTABLE UPPER LEVEL DIVERGENCE AT THE APEX OF THE
BUILDING RIDGE IS FOUND ACROSS SW LOWER MICHIGAN BASED ON 12Z GFS
GUIDANCE. THIS WAS ALSO SEEN ON LAST NIGHT'S ECMWF RUN...WHERE BOTH
MODELS SHOW PRECIP DEVELOPING OVER THE LAKE AND ACROSS SW LOWER
LATER AT NIGHT.
PERHAPS THE TIMING OF THE PRECIP DEVELOPMENT OVER THE LAKE IS
RELATED TO AN ELEVATED MIXED LAYER WEDNESDAY NIGHT/EARLY THURSDAY
MORNING NOT INGESTING THE COOLER AND MORE STABLE AIR OVER THE
LAKE. WHATEVER THE CAUSE...IT LOOKS LIKE CHANCE/HIGH CHANCE POPS
CONTINUE TO LOOK JUSTIFIED FOR OUR AREA WEDS PM/THURS AM. LATEST GFS
BUFKIT SOUNDINGS REVEAL WELL OVER 1000 J/KG OF ELEVATED CAPE DURING
THE AFTERNOON AND EVENING ACROSS THE AREA...BUT DOUBTFUL THE COLUMN
WILL BE SUFFICIENTLY MOIST ENOUGH AT THAT TIME TO HELP WITH
CONVECTION. HPC DAY 3 QPF IS CURRENTLY SHOWING AROUND 0.25 INCH FOR
THE REGION...SO NOTHING OUT OF HAND AT THIS POINT. ALSO...THE SPC
DAY 3 OUTLOOK DOES NOT HIGHLIGHT THE AREA. SO GENERAL SHOWERS WITH
PERHAPS A FEW THUNDERSTORMS ARE EXPECTED FOR THIS EVENT.
PERIODIC CHANCES FOR SHOWERS AND/OR THUNDERSTORMS WILL CONTINUE FOR
A GOOD PORTION OF THE EXTENDED PERIOD UNDER A WAA REGIME ALBEIT WITH
WEAK LLJ DYNAMICS. WIDESPREAD COVERAGE OF PRECIP IS UNLIKELY. LOOKS
LIKE MORE OF A SCATTERED VARIETY.
NOW FOR THE TEMPERATURES. WE WILL CONTINUE TO EXPERIENCE A
REMARKABLE STRETCH OF WARMTH FOR SW LOWER MICHIGAN. SOME OF OUR
CURRENT MAXIMUM TEMPERATURE RECORDS FOR THE GRAND RAPIDS
AREA...GENERALLY LOW TO MID 70S THROUGH THE NEXT WEEK OR SO...COULD
BE THREATENED OR BROKEN AT TIMES. OUR FORECAST HIGHS ON WEDNESDAY
ALONE ARE ABOUT 30 DEGREES ABOVE NORMAL (NORMAL HIGH FOR GRR IS
43F). WITH THE 12Z GFS SHOWING A STRENGTHENING AND DIGGING JET
APPROACHING THE WEST COAST OF THE U.S. BY LATE IN THE WEEKEND...THIS
SCENARIO WOULD SUPPORT A DEEP LONGWAVE TROUGH ACROSS THE WESTERN
HALF OF THE U.S. AND A VERY STRONG RIDGE DEVELOPING ACROSS THE
EASTERN HALF OF THE U.S. THESE DETAILS WILL BE BETTER WORKED OUT AS
THE JET EVOLVES AND UPPER LEVEL SAMPLING ENSUES. THE BOTTOM LINE IS
OUR TEMPS WILL CONTINUE TO STAY WARM AS WE HEAD INTO THIS WEEKEND
AND EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY)
ISSUED AT 100 PM EDT MON MAR 12 2012
IFR/MVFR CONDITIONS EARLY THIS AFTN TO TRANSITION TO MVFR/VFR TOWARD
MID AFTN AS CLOUD BASES LIFT SOMEWHAT. SCT SHOWERS/TSTORMS WILL
DEVELOP FROM LATE AFTN THRU MID EVENING AND COULD IMPACT ANY OF OUR
TERMINALS FROM AROUND 20Z THRU 02Z... PERHAPS AS EARLY AS 19Z AT
KMKG. THE HEAVIEST SHOWERS/TSTORMS COULD CAUSE BRIEF REDUCTIONS INTO
THE IFR FLIGHT CATEGORY.
MVFR CONDITIONS WILL GRADUALLY IMPROVE TO VFR OVERNIGHT. HOWEVER DUE
TO SOME CLEARING AND THE RAINFALL TODAY WE COULD SEE SOME FOG
DEVELOP AS WINDS GRADUALLY SUBSIDE OVERNIGHT. DID NOT PUT THIS IN
THE TAFS YET BUT IT WILL HAVE TO BE WATCHED FOR. AFTER ANY PATCHY
FOG BURNS OFF BY MID MORNING TUE CONDITIONS WILL BE VFR AT ALL THE
TERMINALS.
&&
.MARINE...
ISSUED AT 400 PM EDT MON MAR 12 2012
SCA REMAINS IN EFFECT THRU 00Z THIS EVE. WINDS/WAVES WILL SUBSIDE
LATE THIS EVE AND OVERNIGHT.
&&
.HYDROLOGY...
ISSUED AT 400 PM EDT MON MAR 12 2012
FLOOD ADVISORIES CONTINUE FOR THE MAPLE RIVER AT MAPLE RAPIDS AND
PERE MARQUETTE RIVER NEAR SCOTTVILLE. THE MAPLE RIVER IS LEVELING
OFF NEAR ADVISORY STAGE. HOWEVER...ADDITIONAL RAINFALL TODAY/THIS
EVENING WILL LIKELY KEEP THE RIVER JUST ABOVE ADVISORY STAGE.
FARTHER NORTH NEAR SCOTTVILLE THE SITUATION IS SIMILAR WITH A
LEVELING OFF OF THE RIVER STAGE. QPF EXPECTED BETWEEN A THIRD AND
A HALF INCH TODAY WILL LIKELY KEEP BOTH RIVERS JUST ABOVE ADVISORY
STAGE BUT SHOULD NOT RISE TO WARNING LEVELS.
ANY THUNDERSTORMS THAT OCCUR LATER TODAY HAVE WILL HAVE THE
POTENTIAL FOR PRODUCING LOCALIZED FLOODING/PONDING OF LOW LYING
AREAS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ844>849.
&&
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM....HOVING
AVIATION...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Mar 12, 10:07 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EDT MON MAR 12 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1107 AM EDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY MAINLY BETWEEN 3 PM AND 9
PM. MOVEMENT WILL BE TO THE NORTHEAST AROUND 40 MPH. A FEW OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS GREATER THAN 60
MPH...ALTHOUGH QUARTER SIZE HAIL AND EVEN AN ISOLATED TORNADO CANNOT
BE RULED OUT. THE PRIMARY THREAT AREA IS SOUTH OF INTERSTATE 96 AND
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 94.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED TO SELF-ACTIVATE THIS AFTERNOON AND
EVENING AND RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.
LMZ844>849-130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1107 AM EDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO WATER CRAFT INTO THIS EVENING.
SCATTERED THUNDERSTORMS ARE POSSIBLE WITH THE STRONGEST STORMS
EXPECTED DURING THE LATE AFTERNOON INTO THE EARLY EVENING HOURS.
HAIL...STRONG WINDS AND INCREASED WAVE HEIGHTS ARE EXPECTED AROUND
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.
TJT
In the hours before
Local storm report, Mar 12, 5:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN MONTAGUE 43.42N 86.36W
03/12/2012 M1.18 INCH MUSKEGON MI CO-OP OBSERVER
24 HOUR RAINFALL ENDING AT 5 PM.
0505 PM HAIL MONTAGUE 43.42N 86.36W
03/12/2012 E0.25 INCH MUSKEGON MI CO-OP OBSERVER
&&
MKALEMBKLocal storm report, Mar 12, 5:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 PM EDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL GRANDVILLE 42.91N 85.76W
03/12/2012 E0.25 INCH KENT MI BROADCAST MEDIA
&&
MKALEMBKLocal storm report, Mar 12, 5:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 PM EDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL PLAINWELL 42.44N 85.64W
03/12/2012 E1.00 INCH ALLEGAN MI AMATEUR RADIO
REPORT FROM PLAINWELL HIGH SCHOOL OF DIME TO QUARTER SIZE
HAIL.
&&
MKALEMBKLocal storm report, Mar 12, 5:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 PM EDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 4 S PLAINWELL 42.38N 85.65W
03/12/2012 M0.25 INCH KALAMAZOO MI TRAINED SPOTTER
SPOTTER REPORTD LITTLE DINGS IN HIS CAR.
&&
MKALEMBKLocal storm report, Mar 12, 5:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 PM EDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL DELTON 42.50N 85.41W
03/12/2012 E0.25 INCH BARRY MI TRAINED SPOTTER
&&
MKALEMBKLocal storm report, Mar 12, 5:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 SW WALKER 42.99N 85.78W
03/12/2012 E0.25 INCH KENT MI BROADCAST MEDIA
&&
MKALEMBKHail, Isabella
- When
- March 12, 5:30 PM EST
- Where
- Isabella County, 1.38 mi S of Leaton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.650, -84.700
A trained spotter reported three quarters inch hail northeast of Mt. Pleasant. This was associated with a developing supercell thunderstorm that went on to produce an EF-1 tornado just east of Isabella county.
Hail, Kent
- When
- March 12, 5:31 PM EST
- Where
- Kent County, 0.86 mi NE of Grand Rapids
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.980, -85.670
The public reported three quarters inch diameter hail with a strong thunderstorm just northeast of downtown Grand Rapids.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, March 12, 2012$85,000 · EF1 · 4 events
- Heavy Snow and High Wind in Montana, March 12 to 13, 2012$100,000 · 65 kt wind · 8 events
- High Wind in Oregon, March 12 to 13, 201273 kt wind · 4 events
- Heavy Snow in Washington, March 12 to 13, 20124 events
- Heavy Snow in Washington, March 12 to 13, 20123 events
- High Wind in California, March 12 to 13, 201262 kt wind · 3 events
- Hail in Wisconsin, March 12, 20121.75 in hail · 3 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Blizzard and High Wind in Alaska, March 12 to 13, 201263 kt wind · 2 events
- Damaging Winds in Louisiana, March 12, 2012$6,000 · 60 kt wind · 2 events
- High Surf in Oregon, March 12, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363833, 363834.